Paige H’s Story
I am a 51-year-old woman and 5 1⁄2 years ago I was prescribed and told to take one 500 mg tablet of Levaquin per day, for five days, in April of 2010 and my life has been turned upside down ever since. I was 45 years old at the time, and had a total hysterectomy and a partial colon resection (about 4 inches) due to endometriosis. Ten days post surgery, I developed a fever and an elevated white count. The surgeon suspected the beginnings of an infection at my surgical site. I was admitted to the hospital for 2 days and was given IV antibiotics. I was able to go home after 24 hours with no fever. Even though my fever was gone and my white count was back to normal, as a precaution I was sent home with a prescription for Levaquin and instructed to take it for the next 5 days. I was never warned by the doctor or pharmacist of any black box warning. I was only told of a possible upset stomach.
On my 5th and last day of taking the Levaquin, I began to experience pin-prickling sensations in my lower legs. I had never experienced this before and I wasn’t sure of the cause at the time. Within a week of taking the Levaquin, I developed horrible stomach pains that went thru to my back. It didn’t matter what I ate or drank my pain was severe and I was doubled over! I would rate it as a 10 on a pain scale! This pain persisted for 14 days at which time I had an endoscopy to see if the source of pain could be determined. My endoscopy came back normal. In the weeks that followed I began to have a significant amount of pain in my lower back. I was diagnosed with a torn disc in the L4-L5 level of my lower back. This was odd to me since I hadn’t been doing anything physical, as I was still healing from my hysterectomy. A few months later I developed pain in my neck and was diagnosed (via MRI and CT) with bulging discs in my C4-C5-C6 area and was told it was creating spinal cord compression. I have done physical therapy, traction and steroid injections for my lower back and neck area, but my condition continues to deteriorate. I am now told that I need a double fusion in my neck and one in my lower back. Again, I had no physical injuries and I had none of these issues prior to taking Levaquin.
As the months and years have passed, I began to experience food, medicine and heat sensitivities. The tip of my tongue felt like in was burned for about 6 months. It still doesn’t feel right. I got unexplained red sores on my gums. I developed oral thrush suddenly, out of the blue. I wasn’t even taking antibiotics at the time. Besides, I’ve never had thrush in my life. I developed a horrible unexplained rash on my face for 10 month. It mostly resolved (except my lips) however, it is now flaring again and coming back. It is very painful, and the corners of my eyes and lips crack, split and bleed. It burns continuously with no relief. It feels as if my face is on fire. I have also developed difficulty swallowing, making it extremely difficult to eat. I now have dry eyes, dry mouth, dry sinuses and dry throat. I’ve been tested for autoimmune diseases, however all my lab work comes back normal. I’ve been told my symptoms point to Sjogren’s Syndrome; again there is no confirmation from lab work for that.
I can’t possibly explain everything (in this letter) that I’ve been thru since taking Levaquin, however in summary I have developed, neuropathy and pins & needle feelings in my feet, legs, arms, hands and head, spinal deterioration, swallowing difficulty, unexplained rashes, insomnia, severe sleep apnea, auto-immune symptoms, dry mouth, dry throat, dry eyes and dry sinuses, muscle atrophy, food and medicine allergies, sun sensitivity, lung nodule, inflammation in my small intestines (requiring a 5 day hospital stay), thrush, hives, scoliosis, torqued aorta, blurry vision and floaters, swollen glands and a 30 lb. weight loss that I haven’t been able to gain back. I’ve spent thousands of dollars going to doctors, having testing, treatments, and procedures done to try and help my symptoms.
I hadn’t had any of these symptoms prior to taking the Levaquin. I was an active 45 year old woman, a married mother of three, took care of my family and home, worked full time, enjoyed ballroom and country line dancing, tennis, golfing, camping, hiking, and traveling. I was happy and easy going. I have never drank or smoked and have always tried to take care of my body. Now I can’t do most of the things I love to do. I’m in pain and miserable all the time. I am now afraid to take any medicine. It’s a chore to eat, but I push thru it to stay alive. The stress and toll this experience has taken on my marriage and family is heavy. I used to be known as fun to be around, now I’m known for being fragile and sickly. The ongoing affects of the Fluoroquinolone toxicity have left me physically, emotionally and financially impaired. I am sad and depressed. I’m anxious and afraid of how I will survive this. I worry that my life has been greatly shortened and think about all the things I will miss out on as a result of being poisoned by Levaquin. I want my life back that I’ve been robbed of.
Doctors take an oath “to do no harm”. They are not abiding by that oath when they are allowed to prescribe this potentially harmful family of antibiotics. This has got to stop! PLEASE do something about how these drugs are prescribed and about the inadequate warnings that accompany them. PLEASE hear us and our stories and do the right thing!!!!
Thank you for your time.